Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
UknSecretary

Acne in a new place when decreasing Accutane dosage...advice?

Recommended Posts

Hey Guys,

So I only just discovered this website, while trawling the internet for help, because I'm kind of at the end of my rope here. Here is a rundown of what's happened so far.

I started getting acne when I was about 14, just a few pimples on my face, nothing major, and managed to keep it in control using standard over-the-counter facewashes like clearasil etc. When I was almost 17, I started breaking out really badly on my neck, lots of whiteheads and some cysts around the back and sides of my neck. These kept growing in size and number throughout the next 6 month period as I kept trying new products, containing sacylic acid amongst other things, until I went to a GP and they recommended I try a 2.5% benzoyl peroxide wash, in combination with differin gel. I started using this regimen, and within a few months my neck acne completely cleared up. I was extremely happy with this, and while I still had a lot of grease production on my nose, this result was something that I could live with for the time being.

Now, about a year ago (I'm 21 now), while my neck was still clear (still using 2.5% BP wash, and differin as a spot treamtent when I did get a treatment), I started to get really bad back acne, which was unresponsive to the BP and differin treatment (perhaps because of difficulty washing and applying gel in those areas). In the end I went to a dermo, and he decided to put me on accutane, 40mg/day.

I received no initial breakout, and apart from the standard side-effects (dryness, sun-sensitivity etc) which I combated with moisturisers and sunscreens, everything went accordning to plan, and my back acne cleared up nicely. After a 6 month course, the dermatologist decided to reduce my dosage to 20mg twice weekly. This didn't cause any initial complications, until I started breaking out again recently, on my neck of all places. The odd pimple only, but worrying because a) they were large, painful and very noticeable, and b) because my neck has been clear for over 3 years. I went back to the dermatologist and he upped my dose to 20mg/day, saying that perhaps he had taken me off the meds too quickly, but the size and number of my breakouts increased until I now, on any given day, have several painful cysts and a multitude of smaller pimples all over the back and sides of my neck, just like when I was back in high school.

The dermatologist says he can't give me any more accutane, since I have finished my course, and instead gave me topical tretinoin gel, which only further exacerbated my condition (so I stopped using it). I have enough accutane for 1 more month on 20mg/day, but even at this level my breakouts are still getting worse. I am washing my neck with a very gentle soapless cleanser in order to reduce irritation, but I don't know what else to do. I haven't had acne on my neck for so long, why is it coming back now?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×